Hi Oklahoma Girl,
I understand now about your situation. I must admit, I was a bit confused when I read your post on Yalinda's thread about biologics. Erin has already listed alternative medications--it sounds like antibiotics may work for you. A bit of caution regarding sulfasalazine. It also has the potential to drop your blood counts, like methotrexate. I took sulfasalazine for 6 weeks before my blood counts plummeted, and I developed a severe allergic reaction (stephens-johnson reaction) to the stupid drug. If you have a choice, you might consider the antiobiotics first. Also, I don't know about side effects of this treatment, but it also used to be a very common treatment for RA--gold injections. I think this also has blood issues, though.
Best of luck in your quest for an acceptable treatment.
holey cow El you got SJS from it??????? wow that's serious. thank God you're alive.
i agree. perhaps antibiotics are best. speaking of long term antibiotics, i was on strong antibiotic cocktails from 2001 till 2004...and i mean grams per day. despite nausea i did alright without getting any superinfections. taking a probiotic like yogurt or acidophilus tablets help a lot with that.
you are in my prayers.
Perhaps SJS is stretching it a bit. I was not dx by a doctor. What happened is I had been feeling very poorly all week, high fever, increased joint pains, etc... Called rheumy, and he told me to go see my PCP. Went to see PCP, and he gave me a toradol injection and sent me on my way. The next night (around 3am), I went to the ER in extreme pain. Got two more toradol injections and a scrip for prednisone and was told to see my rheumy. Next morning, I took my sulfasalzine and went to see another PCP in my primary practice because the first guy was useless. Second doctor ordered some blood labs, which showed extremely low WBCs, low platelets, low lymphs. Later that night (it was Friday), I broke out in a rash that literally covered me from head to toe, including in my mouth, nose, ears, etc... Husband (who affectionately referred to me as lobster girl) tried to get me to go to ER again, and I refused. Saturday morning, I started taking prednisone (80 mg/day). By Monday, the rash was mostly gone, only left on my stomach. I went in to see PCP, and show him what was left of the rash (because it was pretty scary). He didn't really comment on it (he was an idiot). When I finally got in to see the rheumy (a week later after I had finished the prednisone regimen), I described the rash to him, and he said that was quite a severe allergic reaction to the sulfasalazine and it was a good thing I had decided to take the prednisone. In my own research, I believe it was a mild SJS reaction--but I have no proof. I had the fever, mucosal involvement, rash all over face, trunk, and proximal extremities. I was too stupid at the time to recognize that I was experiencing a very severe reaction. In retrospect, I should have gone to the hospital.
The only other reaction to a drug I've seen was my younger brother. He had taken tegretol and developed SJS in reaction to that drug. He was in children's hospital at the time, and they treated him with high dose steroids. Perhaps I did experience SJS, perhaps not. I know that I'll never take sulfasalzine again regardless.